Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 21, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2008, 5:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 5:01 PM MST (00:01 UTC)
- Expired
- Jul 8, 2008, 5:30 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 090001 SVRTWC AZC019-090030- /O.NEW.KTWC.SV.W.0021.080709T0001Z-080709T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 501 PM MST TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...ORO VALLEY...PICTURE ROCKS... * UNTIL 530 PM MST * AT 452 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS FROM NEAR ORO VALLEY ACROSS INTERSTATE 10 TO NEAR MARANA AND PICTURE ROCKS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH. STORM MOVEMENT WAS TO THE WEST AND SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARANA AT 510 PM MST THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST FOLLOWED BY HEAVY RAIN. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3215 11137 3250 11152 3251 11096 3231 11080 TIME...MOT...LOC 2358Z 049DEG 6KT 3231 11125 $$ MEYER
1 follow-up statement
000 WWUS55 KTWC 090018 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 518 PM MST TUE JUL 8 2008 AZC019-090030- /O.CON.KTWC.SV.W.0021.000000T0000Z-080709T0030Z/ PIMA AZ- 515 PM MST TUE JUL 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN ARE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THESE STORMS WERE LOCATED FROM JUST SOUTH OF ORO VALLEY TO ACROSS INTERSTATE 10 SOUTH OF MARANA TO THE PICTURE ROCKS AND SILVER BELL AREAS...MOVING WEST AND SOUTHWEST NEAR 10 MPH. LAT...LON 3215 11137 3250 11152 3251 11096 3231 11080 TIME...MOT...LOC 0015Z 049DEG 6KT 3229 11128 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:32 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 8, 2:32 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST TUE JUL 8 2008 .SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM OVER SONORA WILL GRADUALLY MOVE NORTH INTO ARIZONA THROUGH THURSDAY...WHERE IT WILL EVENTUALLY STALL OUT UNTIL THE WEEKEND. THIS COMBINED WITH AN INCREASE IN MONSOON MOISTURE WILL LEAD TO MORE NUMEROUS THUNDERSTORMS...SOME OF WHICH COULD POSE A THREAT FOR HEAVY RAIN. A SLIGHT DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT WEEK ONCE THIS LOW PRESSURE AREA WEAKENS...AND HIGH PRESSURE BUILD IN FROM THE EAST. && .DISCUSSION...CONCERNING OUR TSTMS TODAY...WE ARE IN A BIT OF A FIGHT BETWEEN INCREASING UPPER LEVEL DYNAMICS VERSUS RATHER WARM TEMPS ALOFT AND SOMEWHAT LIMITED INSOLATION. STRONGEST TSTMS SO FAR HAVE BEEN WHERE WEVE HAD THE MOST SUN TODAY...NAMELY ALONG THE RIM. WE WILL HAVE TO WATCH THOSE...BUT OF GREATER CONCERN FOR LATER THIS EVENING ARE THE TSTMS FLARING ON VORT SPOKES ROTATING NW AHEAD OF OUR MID AND UPPER LEVEL LOW OVER SONORA. THIS LOW WILL BE THE KEY FEATURE OVER THE NEXT SEVERAL DAYS AS MODELS...KEEPING IN MIND THEIR POOR INITIALIZATION OVER MEXICO...HAVE BEEN QUITE CONSISTENT IN BRINGING THIS NORTH AND STALLING IT OVER AZ LATER THIS WEEK. IN THE SHORT TERM...HAVE ELECTED TO BUMP POPS UP A BIT OVER THE S 1/3 OF THE CWA...ESPECIALLY OVERNIGHT WHEN INCREASING MOISTURE AND DYNAMICS SHOULD MAINTAIN AT LEAST SOME NOCTURNAL DEVELOPMENT. HELD POPS AS-IS EVERYWHERE ELSE...ALTHOUGH I WAS A BIT TEMPTED TO LOWER THEM FROM KTUS NW INTO PINAL COUNTY TONIGHT. EVEN THOUGH CAPE IS ON THE WEAK SIDE /500-1000 J/KG/...WE ARE STARTING TO SEE A BIT OF E SHEAR. THAT COULD POSE SOME THREAT OF A HYBRID MICROBURST OR TWO...AND PERHAPS SOME CLUSTERING INTO HEAVY RAINERS LATER IN THE EVENING. WED-FRI CONTINUE TO LOOK QUITE A BIT MORE ACTIVE. AN UPPER LOW OR SHEAR AXIS GETTING STUCK BETWEEN RIDGE CENTERS IS A TRADEMARK TYPE-III SEVERE WEATHER/FLASH FLOOD PATTERN FOR ARIZONA. JUST TO ADD TO IT...SOME SORT OF A MOISTURE SURGE IS WORKING UP THE GULF OF CA BASED ON PRECIP WATER AND SATELLITE IMAGERY...ALONG WITH A FORTUITOUS QUIKSCAT PASS EARLIER IN THE DAY. THUS THE 1.4-1.8 PRECIP WATER BOTH NAM AND GFS SHOW OVER SE AZ BY WED AFTERNOON SHOULD PAN OUT. WITH A WARM CORE NEARLY STATIONARY LOW ON TOP OF SUCH HIGH PRECIP WATER...YOU HAVE THE INGREDIENTS FOR A POTENTIAL SHARS /SUBTLE HEAVY RAINFALL SIGNATURE/ EVENT...SOMEWHERE AT SOME POINT. THE PROBLEM IS THAT THESE OUTBREAKS CAN OCCUR ANY TIME DAY OR NIGHT...AND THE DIURNAL CYCLE CAN BE DISRUPTED TO THE POINT THAT OUR HIGH POP FORECASTS CAN WIND UP IN THE WRONG TIMES OR PLACES. WHILE CONFIDENCE IS GROWING FOR WIDESPREAD PRECIP...THE TIMING AND PLACEMENT ARE BOTH FAR FROM CERTAIN. WARM TEMPS ALOFT AND LIMITED SOLAR HEATING COULD ALSO THROW THINGS OFF KILTER. THUS WE HAVE RAISED POPS...BUT NOT AS HIGH AS WE MAY EVENTUALLY NEED THEM TO BE. SAME THINKING GOES FOR ADDING HEAVY RAIN WORDING TO THE GRIDS OR ZONES -- IT IS SIMPLY TOO EARLY. AS AN INITIAL GUESS...WE LEANED ON THE SPC-CALIBRATED SREF...WHICH PLACED A SLIGHTLY GREATER THREAT OVER THE E CWA WED...CENTRAL CWA THU...AND THE WEST THU NIGHT/FRI. THE GREATEST THREAT OF WET MICROBURSTS MAY BE WED AS WE RETAIN A BIT OF DRY AIR ALOFT AND WE MAINTAIN RESPECTABLE E FLOW. SWODY2 LOOKS GOOD IN THIS REGARD. ONCE WE SATURATE AND THE LOW MOVES OVERHEAD... THAT PARTICULAR THREAT SHOULD DIMINISH AS THE HEAVY RAIN THREAT INCREASES. THANKS TO HPC ON THE AREAL QPF AND QPFPFD COORD TODAY. MODELS ARE PREDICTABLE IN THEIR UNPREDICTABILITY IN THE EXTENDED RANGE. BY THEN THE GFS IS LITTERED WITH CONVECTIVE VORTICES WHILE THE MID/UPPER LEVEL SHEAR AXIS BECOMES BROADER BUT REMAINS OVERHEAD. GENERALLY WENT WITH THE ENSEMBLE MEAN WHICH INDICATES A GRADUAL BREAKDOWN OF THE HIGH TO OUR NW...AND A WESTWARD EXPANSION OF THE HIGH TO OUR E. IF THAT WORKS OUT...IT WOULD RETURN US TO A MORE TYPICAL MONSOON PATTERN FOR MID JULY. WILL GRADUALLY SHADE POPS DOWN TOWARD MID JULY CLIMO FROM DAYS 4 THRU 7...WHILE BRINGING BACK A MORE DIURNAL TSTM CYCLE. && .FIRE WEATHER...AN UPPER LEVEL LOW IS FORECAST TO STALL NEAR OR OVER ARIZONA FOR THE REST OF THE WEEK. THIS...IN ADDITION TO INCREASING MOISTURE FROM THE SOUTH...SHOULD RESULT IN HIGH HUMIDITIES AND RATHER WIDESPREAD WETTING RAINS...ESPECIALLY FROM WEDNESDAY AFTERNOON INTO FRIDAY. && .AVIATION...SCATTED TSTMS WITH 6-8K FT AGL BASES WILL CONTINUE TO DEVELOP AND SPREAD W THIS AFTERNOON AND EVENING. WHILE THE ACTIVITY WILL DIMINISH BY 06Z...THERE IS A RISK OF REDEVELOPMENT OVERNIGHT... PARTICULARLY NEAR KOLS AND KDUG. WINDS ARE EXPECTED TO BE 5-10 KTS AND GENERALLY FROM THE SOUTHEAST EXCEPT NEAR THUNDERSTORMS THROUGH 06Z WHERE A FEW GUSTS OVER 40KTS ARE POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 1:22 PM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 122 PM MST TUE JUL 8 2008 AZZ019-029-030-032>035-091200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 122 PM MST TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST ARIZONA THIS AFTERNOON AND GRADUALLY SPREAD WEST INTO THE DESERTS THIS EVENING. OTHER THUNDERSTORMS DEVELOPING OVER THE SIERRA MADRES IN SONORA MEXICO ARE THEN EXPECTED TO SPREAD NORTHWEST INTO MAINLY SANTA CRUZ AND COCHISE COUNTIES OVERNIGHT. THE ATMOSPHERE IS A BIT MORE UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS. TEMPERATURES ALOFT ARE RATHER WARM...SO THE RISK OF HAIL IS LOW. MOISTURE IS BEGINNING TO INCREASE FROM THE SOUTH...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER PARTS OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE MAINLY ON WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE HEAVIEST RAINS WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE NOT OUT OF THE QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON AND FRIDAY. EMERGENCY MANAGERS...HIKERS...CAMPERS AND THOSE WITH OUTDOOR PLANS FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-091200- WESTERN PIMA COUNTY- 122 PM MST TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ARIZONA THIS AFTERNOON. AT LEAST SOME OF THESE WILL SPREAD WEST INTO WESTERN PIMA COUNTY TONIGHT. THE ATMOSPHERE IS A BIT MORE UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS ALONG WITH SOME BLOWING DUST. MOISTURE IS BEGINNING TO INCREASE FROM THE SOUTH AS WELL...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER PARTS OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE MAINLY ON WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE HEAVIEST RAINS WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE NOT OUT OF THE QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON AND FRIDAY. EMERGENCY MANAGERS...HIKERS... CAMPERS AND THOSE WITH OUTDOOR PLANS FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Jul 8, 5:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 8, 5:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 8, 6:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 8, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 8, 6:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.